Oklahoma, 2009

Tornado and Hail in Oklahoma, August 26, 2009

August 26, 2009 · NWS OUN · 24 events in 15 counties and zones

Thunderstorms developed during heating of the afternoon over parts of Southern Oklahoma. Temperatures reached into the 90s, making temperature-dew point spreads on the order of 30-40 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed during heating of the afternoon over parts of Southern Oklahoma. Temperatures reached into the 90s, making temperature-dew point spreads on the order of 30-40 degrees. Instability was minimal, but a few thunderstorms were able to produce very strong winds, causing some minor damage in Stephens county. |At the same time, numerous thunderstorms developed ahead of a cold front that moved into northwest Oklahoma during the afternoon hours of the 26th. These thunderstorms developed through the evening hours, with the aid of convergence along the front, and lift associated with an upper level storm system moving through the central plains. The thunderstorms formed into several complexes due to the presence of numerous outflow boundaries. Surface moisture and instability along and just behind the front were sufficient for the thunderstorms to become severe. The thunderstorms moved off to the east with strong winds and large hail reported. A landspout developed over southwest Kingfisher county, remaining nearly stationary for over 10 minutes. No damage was reported with the landspout.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 26, 2:01 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 26, 2:01 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT WED AUG 26 2009

.DISCUSSION...
SHOWER ACTIVITY IN FAR SOUTHWEST OK AND WESTERN NORTH TX IS
EXPECTED TO REMAIN BELOW SEVERE LEVELS THIS AFTERNOON. A SHORT
WAVE TROUGH EVIDENT ON WATER VAPOR IMAGERY NEAR THE CO/KS BORDER AT
THE PRESENT TIME IS EXPECTED TO MOVE SLOWLY EASTWARD AND SOUTHWARD
TOWARD THE CWA THIS EVENING AND OVERNIGHT. CONVERGENCE ALONG A
COLD FRONT NOW LOCATED IN NORTHWEST OK...COMBINED WITH THE LIFT
RESULTING FROM THE TROUGH...SHOULD BE ENOUGH TO GENERATE
THUNDERSTORMS. THESE STORMS WILL BE IN AN ENVIRONMENT
CHARACTERIZED BY SUFFICIENT INSTABILITY AND SHEAR FOR THE
POSSIBILITY OF A FEW MARGINALLY SEVERE STORMS LATE THIS AFTERNOON
INTO THIS EVENING. FURTHER STORMS MAY INITIATE ALONG A STRONG
MOISTURE GRADIENT IN WEST CENTRAL OK.

RAIN CHANCES WILL DECREASE BEHIND THE FRONT THURSDAY AND THURSDAY
NIGHT...WITH A COOLER AND DRIER AIRMASS STILL EXPECTED TO FILTER
INTO THE AREA. NO CHANGES WERE MADE TO THE EXTENDED FORECAST THIS
AFTERNOON. THUNDERSTORM CHANCES ARE EXPECTED TO RETURN BY EARLY
NEXT WEEK.

TAYLOR

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  86  64  91 /  50  30  20   0
HOBART OK         71  92  66  92 /  30  20  10   0
WICHITA FALLS TX  73  91  68  95 /  30  20  20   0
GAGE OK           63  87  58  90 /  30  10  10   0
PONCA CITY OK     66  82  62  87 /  60  30  20   0
DURANT OK         70  88  67  87 /  40  30  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/03
Hazardous weather outlook, Aug 26, 10:35 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1135 AM CDT WED AUG 26 2009

OKZ004>048-050>052-TXZ083>090-271000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1135 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ORGANIZED SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT... ALTHOUGH
A FEW STORMS COULD APPROACH SEVERE LEVELS.

DISCUSSION...
A WEAK COLD FRONT WILL MOVE ACROSS NORTHWEST OKLAHOMA THIS
AFTERNOON...THEN REACH CENTRAL AND SOUTHWEST OKLAHOMA... AND
PORTIONS OF WESTERN NORTH TEXAS BY LATE TONIGHT. WARM TEMPERATURES
ALOFT WILL TEND TO SUPPRESS THUNDERSTORM DEVELOPMENT THROUGH THE
EARLY AFTERNOON. HOWEVER... STRONG DAYTIME HEATING AND CONVERGENCE
NEAR THE COLD FRONT WILL LIKELY RESULT IN SCATTERED THUNDERSTORMS
DEVELOPING BY MID TO LATE AFTERNOON NEAR AND NORTH OF THE FRONT.
MODERATE VERTICAL WIND SHEAR OVER NORTHERN OKLAHOMA... ALONG WITH
UNSTABLE AIR OVER THE REGION... MAY BE SUFFICIENT TO SUPPORT A FEW
MARGINALLY SEVERE STORMS LATE THIS AFTERNOON AND OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 27.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST INTO THURSDAY AS THE
COLD FRONT AND AN UPPER LEVEL STORM SYSTEM CONTINUE TO MOVE
SOUTHEAST ACROSS THE AREA. A FEW OF THE STORMS OVER PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA... AND WESTERN NORTH TEXAS... COULD
AGAIN APPROACH SEVERE LEVELS. THE CHANCE FOR THUNDERSTORMS WILL
DIMINISH FROM NORTHWEST TO SOUTHEAST BY LATE THURSDAY NIGHT AS THE
UPPER DISTURBANCE MOVES SOUTHEAST OF THE AREA. THERE WILL ALSO BE A
SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
THURSDAY.

CMS

In the hours before

Special weather statement, Aug 26, 2:34 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
334 PM CDT WED AUG 26 2009

OKZ023-027-262100-
CADDO OK-GRADY OK-
334 PM CDT WED AUG 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF ANADARKO AT 334 PM
CDT...MOVING NORTHEAST AT 10 MPH. SMALL HAIL AND WIND GUSTS TO 50
MPH ARE POSSIBLE WITH THIS STORM.

PEOPLE IN CADDO AND GRADY COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

LAT...LON 3536 9810 3522 9793 3502 9819 3515 9835

TAYLOR
Special weather statement, Aug 26, 3:12 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT WED AUG 26 2009

OKZ011-015-262130-
DEWEY OK-MAJOR OK-
412 PM CDT WED AUG 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR DEWEY AND MAJOR COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF SEILING AT 412
PM CDT...MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR

LAT...LON 3624 9877 3605 9868 3597 9896 3614 9904
Special weather statement, Aug 26, 3:18 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
418 PM CDT WED AUG 26 2009

OKZ023-027-262145-
CADDO OK-GRADY OK-
418 PM CDT WED AUG 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO AND GRADY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER VERDEN AT 419 PM CDT...MOVING
EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
LAT...LON 3521 9772 3498 9771 3499 9810 3517 9812
Special weather statement, Aug 26, 3:44 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
444 PM CDT WED AUG 26 2009

OKZ027-262215-
GRADY OK-
444 PM CDT WED AUG 26 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRADY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CHICKASHA AT 444 PM CDT...
MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
LAT...LON 3518 9773 3495 9772 3496 9808 3514 9809

The radar

The Vance AFB radar (KVNX), 97 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 8 hail, 1 tornado. Local standard time, as filed.

Hail, Dewey

When
August 26, 3:55 PM CST
Where
Dewey County, Seiling
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.150, -98.920

Quarter to golf ball-size hail was reported.

Hail, Dewey

When
August 26, 4:00 PM CST
Where
Dewey County, Seiling
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
36.150, -98.920

The hail was reported by KWTV-9.

Thunderstorm Wind, Stephens

When
August 26, 4:10 PM CST to 4:12 PM CST
Where
Stephens County, 2 mi E of Marlow
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
34.650, -97.925

A large tree was blown down in the Clear Creak Area. Monetary damages were estimated.

Thunderstorm Wind, Stephens

When
August 26, 4:10 PM CST to 4:12 PM CST
Where
Stephens County, Marlow
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
34.650, -97.960

Several large tree branches and power lines were downed throughout the time. Monetary damages were estimated.

Thunderstorm Wind, Beckham

When
August 26, 4:47 PM CST to 4:49 PM CST
Where
Beckham County, 2 mi S of Sayre
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.271, -99.640

Shingles were blown off of a hotel, located of exit 20 on Interstate 40. Monetary damages were estimated.

Tornado, Kingfisher

When
August 26, 5:10 PM CST to 5:21 PM CST
Where
Kingfisher County, 6 mi SSE of Omega
Rating
EF0
Path length
0.5 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
35.790, -98.159

A landspout tornado was observed in southwestern Kingfisher County. This landspout persisted for approximately 12 minutes and moved very slowly.

Thunderstorm Wind, Canadian

When
August 26, 5:30 PM CST
Where
Canadian County, 8 mi W of Okarche
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.730, -98.123

No damage was reported with the wind gust.

Hail, Alfalfa

When
August 26, 5:50 PM CST
Where
Alfalfa County, 5.14 mi W of Great Salt Plains Lake Dam
Measured
1 in hail
Reported by
Public
Coordinates
36.738, -98.233

Hail, Washita

When
August 26, 6:00 PM CST
Where
Washita County, 1 mi W of Cordell
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
35.290, -99.008

Hail, Garfield

When
August 26, 6:11 PM CST
Where
Garfield County, 4 mi NW of North Enid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.481, -97.921

The hail was reported one and a half miles west of Midway.

Thunderstorm Wind, Kingfisher

When
August 26, 6:20 PM CST to 6:22 PM CST
Where
Kingfisher County, 3 mi ESE of Kingfisher
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.843, -97.880

A roof was blown off of a house. Monetary damages were estimated.

Thunderstorm Wind, Grant

When
August 26, 7:00 PM CST
Where
Grant County, 1 mi SW of Medford
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -97.743

Hail, Garfield

When
August 26, 7:26 PM CST
Where
Garfield County, 6 mi SSW of Drummond
Measured
1.75 in hail
Reported by
Public
Coordinates
36.220, -98.081

Thunderstorm Wind, Logan

When
August 26, 8:00 PM CST
Where
Logan County, 1 mi SE of Mulhall
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.050, -97.387

No damage was reported with the wind gust.

Thunderstorm Wind, Grady

When
August 26, 8:05 PM CST
Where
Grady County, 2 mi SSW of Minco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.283, -97.954

Thunderstorm Wind, McClain

When
August 26, 9:00 PM CST
Where
McClain County, Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.250, -97.600

No damage was reported with the wind gust.

Thunderstorm Wind, McClain

When
August 26, 9:06 PM CST
Where
McClain County, 5 mi SSE of Newcastle
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.183, -97.566

The wind gust was reported near Highway 9 and May Avenue.

Thunderstorm Wind, Cleveland

When
August 26, 9:10 PM CST
Where
Cleveland County, 1 mi W of Moore
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.340, -97.508

No damage was reported with the wind gust.

Thunderstorm Wind, Cleveland

When
August 26, 9:25 PM CST
Where
Cleveland County, 1.45 mi SE of Norman
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.203, -97.424

Hail, Caddo

When
August 26, 10:00 PM CST
Where
Caddo County, 5 mi S of Carnegie
Measured
1 in hail
Reported by
Public
Coordinates
35.028, -98.600

Thunderstorm Wind, Pottawatomie

When
August 26, 10:20 PM CST to 10:22 PM CST
Where
Pottawatomie County, 5 mi S of Macomb
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
35.078, -97.010

Up to 18-inch tree limbs were blown down. Monetary damages were estimated.

Thunderstorm Wind, Caddo

When
August 26, 10:30 PM CST to 10:35 PM CST
Where
Caddo County, 4 mi NNW of Ft Cobb
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
35.154, -98.467

Another wind gust of 61 mph was measured at 2330 CDT.

Hail, Caddo

When
August 26, 10:50 PM CST
Where
Caddo County, 4.01 mi SSE of Washita
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.044, -98.322

The hail was reported by the Caddo Nation emergency manager at Highway 9 and county road 2620.

Thunderstorm Wind, Grady

When
August 26, 11:15 PM CST
Where
Grady County, 3.67 mi ENE of Norge
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
35.010, -97.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193479, 193480, 193484, 193485, 193486, 214897, 193488, 193764, 193481, 193482, 193489, 193490, 193491, 193492, 193493, 193494, 193495, 193496, 193578, 193497, 193498, 193499, 193500, 193501.